Snorting Heroin | Effects & Long-Term Dangers Of Heroin Insufflation

Heroin is an illicit opioid drug in the United States, meaning there is no approved form of heroin use in the country. Snorting heroin long-term can be a sign of a substance use disorder.

Snorting heroin can cause short-term and long-term health problems such as nosebleeds, sinus infections, deterioration of the nasal passage, sedation, heroin addiction, and an increased risk of heroin overdose.

Along with injecting and snorting heroin, smoking heroin is a common form of heroin abuse. Heroin is an illicit opioid drug in the United States, meaning there is no approved form of heroin use in the country. Snorting heroin long-term can be a sign of a substance use disorder.

What Happens When You Snort Heroin

Snorting heroin can cause the drug to quickly bind to mu-opioid receptors in the brain. It is a powerful opiate that causes effects like sedation, euphoria, and pain relief. Heroin can release large amounts of dopamine in the brain, a neurotransmitter linked to mood, reward, and memory.

When snorting the drug, possible side effects of heroin use can include:

  • drowsiness
  • dry mouth
  • nausea
  • constipation
  • runny nose
  • nosebleeds

Snorting heroin can be done when the drug is in powder form, with paraphernalia like straws, dollar bills, and other household items. The accessibility of snorting heroin may make it an appealing option to some, compared to injection or smoking.

Heroin Overdose

Using high amounts of heroin can lead to a drug overdose. During a heroin overdose, your heart rate and breathing can slow down severely, to the point that oxygen is unable to reach your brain. This is known as respiratory depression, a potentially life-threatening condition.

Other signs of heroin overdose include clammy skin and unconsciousness. Opioid overdose can be reversed with naloxone if it is given in a timely manner.

When snorting heroin, it can be difficult to tell the specific amount that is being ingested. If you see these side effects in yourself or a loved one, call for help right away.

Long-Term Dangers Of Snorting Heroin

Snorting heroin can avoid side effects like abscesses that come from injecting heroin, but can cause health risks specific to the nose and mouth.

All forms of heroin use are forms of substance abuse, which can put your central nervous system at risk in the long-term.

Damage To The Nasal Passage

Snorting heroin can cause the blood vessels and tissue in your nose to break down, leading to frequent runny noses and nosebleeds. Over time, the damage to your nose can become serious.

Nasal septum perforation, a condition where holes develop in the septum (the wall between the nostrils), is a potential long-term side effect of snorting drugs like heroin.

Heroin Use Disorder

Repeated heroin use can lead to physical dependence and tolerance, where the body starts to rely on larger amounts of heroin to produce dopamine. Stopping heroin after developing a dependence can lead to withdrawal symptoms.

An inability to stop heroin use due to dependency, tolerance, or withdrawal is known as heroin use disorder. Heroin use disorders are mental health conditions that likely require professional treatment, such as medical detox and medication-assisted treatment.

If you or a loved one are suffering from a heroin use disorder, contact Northeast Addictions Treatment Center to learn about our drug addiction treatment program today.

Ready to make a change? Talk to a specialist now.